Alert archive / Texas / Tornado Warnings in 2005

Tornado Warning 10, NWS San Angelo, TX

May 8, 2005Mason County, Texas

NWS San Angelo, TX issued this tornado warning at May 8, 2005, 7:26 PM CDT for Mason County, Texas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 7:26 PM CDT (00:26 UTC)
Expired
May 8, 2005, 8:00 PM CDT
In force
34 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Mason County, TX

The radar

The San Angelo radar (KSJT), 145 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2005-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 449 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2005-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
449 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2647 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 090027
TORSJT
TXC319-090100-
/O.NEW.KSJT.TO.W.0010.050509T0026Z-050509T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
726 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN MASON COUNTY IN WEST CENTRAL TEXAS

* UNTIL 800 PM CDT

* AT 722 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES SOUTH OF
  MASON...MOVING SOUTHEAST AT 15 MPH. IN ADDITION TO A POSSIBLE      
  TORNADO...HAIL TO THE SIZE OF SOFT BALLS IS POSSIBLE AND HAS BEEN  
  REPORTED BY SPOTTERS IN MASON.

* THE TORNADO IS EXPECTED TO BE NEAR...
  LOYAL VALLEY AND US-87 NEAR THE MASON-GILLESPIE COUNTY LINE BY 800
  PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
SOFTBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 3089 9926 3052 9931 3050 9898 3091 9897

$$
1 follow-up statement
000 
WWUS54 KSJT 090035
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
735 PM CDT SUN MAY 8 2005

TXC319-090100-
/O.CON.KSJT.TO.W.0010.000000T0000Z-050509T0100Z/
MASON TX-
735 PM CDT SUN MAY 8 2005

...A TORNADO WARNING CONTINUES UNTIL 800 PM CDT FOR EASTERN MASON
COUNTY...

AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED 8 MILES SOUTH OF
MASON...MOVING SOUTHEAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  LOYAL VALLEY BY 750 PM CDT
  US-87 NEAR THE MASON-GILLESPIE COUNTY LINE BY 755 PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
SOFTBALL  SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

LAT...LON 3089 9926 3052 9931 3050 9898 3091 9897

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at May 8, 12:18 PM CDT, 7 hours 8 minutes earlier.

Area forecast discussion, May 8, 12:18 PM CDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1218 PM CDT SUN MAY 8 2005

.SHORT TERM...ATMOSPHERE IS TRYING TO RECOVER IN THE WAKE OF THIS
MORNINGS MCS CURRENTLY OVER SOUTH CENTRAL TEXAS. ALTHOUGH AIRMASS
WAS WORKED AIRMASS IS RECOVERING AS ADDITIONAL MOISTURE SNEAKS
AROUND THE SOUTH SIDE OF THE THUNDERSTORM COMPLEX AND UP THE RIO
GRANDE THEN INTO WEST CENTRAL TEXAS. DRYLINE IS ALSO SHARPENING UP
THIS AFTERNOON AND IS LOCATED FROM NEAR SNYDER TO SANDERSON. ALSO
WATER VAPOR IMAGERY ALSO INDICATING ANOTHER PIECE OF SHORTWAVE
ENERGY ENTERING TEXAS FROM THE WEST. THIS WILL LIKELY HELP TO
INITIATE THUNDERSTORMS ONCE AGAIN THIS AFTERNOON. BEST CHANCES
CURRENTLY APPEARS  TO BE ALONG AND EAST OF AN ABILENE TO SAN
ANGELO TO SONORA LINE. CURRENTLY BEST CONVERGENCE ONGOING AT THE
INTERSECTION OF OLD OUT FLOW BOUNDARY AND THE DRYLINE NEAR SONORA
AND RADAR HAS INDICATED SHOWERS STARTING TO DEVELOP THERE. VISUAL
OBSERVATIONS FROM THE OFFICE HERE INDICATE THAT CU IS FATTENING
WITH A FEW TOWERS. BOTH THE NAM AND RUC SHOW CAP TOTALLY ERODED BY
19Z AND CAPES AVERAGING BETWEEN 2000 AND 3000 J/KG. SHEAR VALUES
HAVE WEAKENED FROM LAST NIGHT...HOWEVER STEEP LAPSE RATES REMAIN.
THUS POTENTIAL FOR SEVERE HAIL STORMS REMAIN. MOST ACTIVITY SHOULD
SHIFT EAST AND SOUTH THROUGH THE AFTERNOON AND WILL ONLY CARRY A
SLIGHT CHANCE OF POPS FOR THE EAST AFTER 00Z. DRIER IS NOT GOING
TO PUSH AS FAR EAST AS WE WERE THINKING YESTERDAY. NONE THE LESS
COLUMN AS A WHOLE DRIER ON MONDAY AND TEMPERATURES SHOULD RISE
INTO THE 90S OVER MUCH OF THE AREA...STILL LOOKS DRY THROUGH TUESDAY.

.LONG TERM...
MOISTURE BEGINS TO RETURN ON WEDNESDAY AND TEMPERATURES COOL JUST
A TAD WITH SOUTHWESTERLY FLOW ALOFT DEVELOPING OVER THE AREA AGAIN
WILL SEE LATE AFTERNOON AND EVENING DRY LINE ACTIVITY DEVELOP ONCE
AGAIN STARTING WEDNESDAY AFTERNOON AND CONTINUING THROUGH THE
REMAINDER OF THE WEEK. COLD FRONT STILL LOOKS TO COME DOWN WITH
MODEL CONSENSUS OF SATURDAY NOW. THUS SHOULD HELP TO ENHANCE
THUNDERSTORM CHANCES SATURDAY AND SUNDAY. ALSO WENT COOLER THAN
GUIDANCE SUNDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE      61  89  64  91 /  10   0   0   0
SAN ANGELO   60  92  64  91 /  10   0   0   0
JUNCTION     60  91  64  89 /  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

27/BRAZZELL
Hazardous weather outlook, May 8, 11:45 AM CDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1145 AM CDT SUN MAY 8 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-091634-
BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-
JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-
SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN-
1145 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ALONG AND EAST OF A HASKELL...SWEETWATER...MERTZON...OZONA
LINE. THE AIRMASS ACROSS WEST CENTRAL TEXAS REMAINS MOIST AND
UNSTABLE. THE DRYLINE IS EXPECTED TO MOVE EASTWARD OUT OF WEST
TEXAS AND INTO WEST CENTRAL TEXAS THIS AFTERNOON. STORMS WHICH
DEVELOP ALONG THE DRYLINE WILL BECOME RAPIDLY SEVERE...WITH LARGE
HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY
THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT ACROSS WEST CENTRAL
TEXAS...AND AGAIN FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 8, 6:29 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
629 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             11 E EDEN               31.22N 99.66W
05/08/2005  2.50 INCH        CONCHO             TX   TRAINED SPOTTER

&&

JBRAZZEL
Local storm report, May 8, 6:31 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
631 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 W BRADY               31.14N 99.40W
05/08/2005  0.75 INCH        MCCULLOCH          TX   TRAINED SPOTTER

&&

JBRAZZEL
Local storm report, May 8, 6:36 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
636 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     HAIL             7 W BRADY               31.13N 99.45W
05/08/2005  1.75 INCH        MCCULLOCH          TX   TRAINED SPOTTER

&&

JBRAZZEL
Special weather statement, May 8, 7:10 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
710 PM CDT SUN MAY 8 2005

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-090046-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
710 PM CDT SUN MAY 8 2005

...SEVERE THUNDERSTORM WATCH #233 HAS BEEN CANCELLED FOR
HASKELL...FISHER...JONES...NOLAN...STERLING...AND COKE COUNTIES IN
WEST CENTRAL TEXAS...

THE SEVERE THUNDERSTORM WATCH CONTINUES IN EFFECT UNTIL 900 PM CDT
FOR MCCULLOCH...RUNNELS...TOM GREEN...BROWN...COLEMAN...IRION...
MENARD...SCHLEICHER...TAYLOR...CALLAHAN...CONCHO...SHACKELFORD...
AND THROCKMORTON COUNTIES IN WEST CENTRAL TEXAS...
Local storm report, May 8, 7:23 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
723 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             MASON                   30.75N 99.23W
05/08/2005  1.25 INCH        MASON              TX   TRAINED SPOTTER

&&

JBRAZZEL
Local storm report, May 8, 7:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
724 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     HAIL             1 NE MASON              30.76N 99.22W
05/08/2005  4.25 INCH        MASON              TX   TRAINED SPOTTER

&&

JBRAZZEL

Nearby

Tornado Warnings in Texas, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.